Michigan, 2014Strong Wind in Michigan, June 17, 2014
June 17, 2014 · NWS MQT · 1 event in 1 county or zone
Strong south winds developing in the wake of a thunderstorm complex moving just south of the region caused tree damage in portions of Dickinson County early on the 17th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds developing in the wake of a thunderstorm complex moving just south of the region caused tree damage in portions of Dickinson County early on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 11:43 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 16, 11:43 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
143 AM EDT TUE JUN 17 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 358 PM EDT MON JUN 16 2014
LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A SHORTWAVE LIFTING
NE THROUGH NEBRASKA/SOUTH DAKOTA WHICH TRIGGERED CONVECTION ACROSS
ERN NE EARLIER THIS MORNING AND NOW HAS CONVECTION FOCUSED AT
PRESENT OVER ERN SD AND SW MN AT NOSE OF ASSOC 40-45 KT LOW-LVL
JET...BEST MLCAPE GRADIENT OF 2500-3000 J/KG AND 700-500 MB LAPSE
RATES NEAR 8.5C/KM. HIGHER LAPSE RATES TO 7C/KM FARTHER NORTH ALSO
SUPPORTING CLUSTER OF SHRA/ISOLD TSRA OVER NRN MN INTO FAR NRN WI.
THIS ACTIVITY MAY SNEAK INTO FAR WRN UPPER MI LATE THIS
AFTERNOON/EVENING BRINGING SOME LIGHT SHRA...BUT GENERALLY EXPECT
THIS CONVECTION TO WEAKEN AND EVENTUALLY DIE OFF AS IT MOVES AWAY
FROM THE BETTER INSTABILITY FARTHER TO THE SOUTH.
FCST FOR TONIGHT INTO TUESDAY WILL LARGELY HINGE ON WHAT HAPPENS
WITH CONVECTION WHICH HAS FORMED OVER SRN MN THIS AFTERNOON AND
WHERE WARM FRONT WILL REMAIN SITUATED INTO TUESDAY. AS FAR AS
CONVECTION TONIGHT...WILL LEAN MORE TOWARD A BLEND OF THE 12Z
REGIONAL GEM AND GFS AND AWAY FROM THE 12Z NAM WHICH BRINGS
STRONGEST CONVECTION TOO FAR NORTH INTO UPPER MI GIVEN MORE
SOUTHWARD PLACEMENT OF WARM FRONT. FOLLOWING A BLEND OF THE 12Z
REGIONAL GEM AND GFS...WILL CONTINUE ALONG WITH IDEA OF PREV FCST
WITH MINOR TWEAKS KEEPING LIKELY TO CATEGORICAL POPS GENERALLY OVER
THE SCNTRL AND ERN FCST AREA LATE TONIGHT INTO TUE MORNING WHERE
THIS PORTION OF CWA WILL BE ON NRN FRINGE OF MCS ACTIVITY MOVING
ACROSS THE MIDWEST. WITH HIGHEST MLCAPES TO NEAR 3000 J/KG AND
700-500 MB LAPSE RATES 8-9C/KM FCST TO STAY WELL SOUTH CLOSER TO
WARM FRONT WOULD EXPECT ANY SVR STORMS TO STAY SOUTH OF UPPER MI
TONIGHT...MAINLY ALONG AND JUST SOUTH OF WARM FRONT AS DEPICTED ON
THE SPC DAY 1 OUTLOOK WHERE THE SLIGHT RISK LINE MAKES IT JUST
SLIGHTLY NORTH OF GRB AND WAUSAW. BEST CHC OF TSRA TONIGHT WILL BE
OVER SCNTRL UPPER MI CLOSER TO BETTER INSTABILITY AND STEEPER
MID-LVL LAPSE RATES. MAY NEED TO WATCH FOR POTENTIAL WAKE LOW
DEVELOPMENT LATE TONIGHT AS NRN FRINGE OF MCS MOVES ACROSS SCNTRL
AND SE FCST AREA. THIS COULD LEAD TO GUSTY WINDS OVER THESE AREAS IN
THE WAKE OF THE THUNDERSTORM COMPLEX.
MODELS SHOW CONVECTION FROM DEVELOPING MCS EXITING THE ERN FCST AREA
BY LATE TUE MORNING. MAIN QUESTION FOR TUE WILL BE CHCS FOR
AFTERNOON CONVECTION ALONG THE WI BDR. WILL TREND TOWARD DRIER FCST
FOR TUE PER REGIONAL GEM AND NAM WHICH KEEPS DEVELOPING AFTERNOON
CONVECTION GENERALLY SOUTH OF CWA. SINCE THE 12Z GFS IS THE ONLY
MODEL TO BRING THE WARM FRONT NORTH INTO UPPER MI WILL TEND TO SHY
AWAY FROM ITS FARTHER NORTH CONVECTIVE DEVELOPMENT. WITH 8H TEMPS IN
THE 14-16C...EXPECT INLAND HIGHS IN THE LOWER TO MID 80S INTERIOR
WEST/SCNTRL TO UPPER 70S EAST...WITH COOLER 60S TEMPS ALONG THE
GREAT LAKES SHORELINES FROM DEVELOPING LAKE BREEZES.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 326 PM EDT MON JUN 16 2014
AT THE START OF THE PERIOD...AN UPPER TROUGH WILL BE OVER THE
ROCKIES AND NORTHERN QUEBEC...WHILE A WEAK UPPER RIDGE AXIS WILL
STRETCH FROM THE LOWER MISSISSIPPI VALLEY TO LAKE WINNIPEG. AT THE
SURFACE...A SURFACE LOW WILL BE LOCATED IN NORTHERN QUEBEC AND
ALSO IN THE LEE OF THE ROCKIES...WITH A TROUGH STRETCHING BETWEEN
THE TWO LOWS AND THROUGH THE CENTRAL GREAT LAKES REGION. TO THE
NORTH OF THE TROUGH...A HIGH WILL BE CENTERED OVER WESTERN HUDSON
BAY WITH A RIDGE STRETCHING SOUTH TO FAR NORTHERN LAKE SUPERIOR. THE
HUDSON BAY HIGH AND SURFACE TROUGH WILL CONTROL MUCH OF THE FORECAST
FOR THE MIDDLE/END OF THE WORK WEEK.
THE LOCATION OF THE SURFACE TROUGH WILL LIKELY DEPEND ON THE
EVOLUTION OF THE MCS MOVING OUT OF SOUTHERN MINNESOTA TONIGHT INTO
TUESDAY MORNING. LATEST TRENDS SEEM TO BE FOR A LITTLE FARTHER
SOUTH TRACK THAN SHOWN OVER THE LAST COUPLE OF DAYS AND THAT SEEMS
REASONABLE. THAT MORE SOUTHERN IDEA WILL LIKELY POSITION THE TROUGH
JUST TO THE SOUTH OF THE AREA FOR TUESDAY NIGHT AND ALLOW DRY
NORTHEASTERLY FLOW AROUND THE HUDSON BAY HIGH TO MOVE OVER MUCH OF
THE AREA. INDICATIONS ARE FOR ANOTHER SHORTWAVE TO LIFT NORTHEAST
ALONG THE SURFACE TROUGH OR DEVELOPING WARM FRONT STRETCHING FROM
SIOUX FALLS THROUGH SOUTHERN MN AND INTO CENTRAL/SOUTHERN WISCONSIN
ON TUESDAY NIGHT AND KICK OF ANOTHER ROUND OF THUNDERSTORMS. WITH
THIS BOUNDARY TO THE SOUTH OF THE AREA...FEEL THAT MUCH OF THE
THUNDERSTORMS WILL STAY SOUTH OF THE AREA. THUS...WILL CONTINUE TO
KEEP THE HIGHEST POPS (LOW END CHANCES) POSITIONED ALONG THE
WISCONSIN BORDER AND SLIGHTS OVER THE SOUTHWEST HALF. WITH
PROPAGATION VECTORS INDICATING MOVEMENT TO THE SOUTHEAST...WOULD
THINK THAT AT MOST WE WOULD ONLY SEE THE NORTHERN EDGE OF THE
CONVECTIVELY INDUCED STRATIFORM PRECIP.
WITH THE EXPECTATION OF THE BOUNDARY STAYING TO THE SOUTH...THE
SURFACE RIDGE FROM THE HUDSON BAY WILL PUSH OVER AT LEAST THE
NORTHEAST HALF OF THE CWA AND LEAD TO DRY AND LIGHT NORTHEASTERLY
FLOW FOR WEDNESDAY INTO THURSDAY. WILL FOLLOW THE SAME IDEA AS FOR
TUESDAY NIGHT AND KEEP THE BEST POPS (LOW CHANCES) RIGHT ALONG THE
WISCONSIN BORDER...ALTHOUGH THAT MAY BE OVERDONE (ESPECIALLY SINCE
THE WEAK UPPER RIDGE WILL BE SLIDING ACROSS THE UPPER GREAT LAKES).
OTHERWISE...SHOULD SEE PARTLY CLOUDY SKIES OR JUST HIGH
CLOUDS STREAMING OVER THE AREA DURING THIS TIME. NORTHEASTERLY FLOW
OFF LAKE SUPERIOR WILL KEEP HIGHS COOLEST NEAR THE SHORELINE...WITH
INLAND VALUES IN THE 70S. UNFORTUNATELY FOR THE EAST...THIS DRIER
PERIOD WILL CONTINUE THE DRY CONDITIONS EXPERIENCED OVER THE LAST 30
DAYS (GENERALLY UNDER 50 PERCENT OF NORMAL).
THE UPPER TROUGH THAT IS OVER THE ROCKIES TO START THE PERIOD WILL
BEGIN TO LIFT INTO THE NORTHERN PLAINS ON THURSDAY AND THEN SLOWLY
SHIFT EAST WHILE MERGING WITH THE NEARLY STATIONARY UPPER LOW OVER
EASTERN QUEBEC THIS WEEKEND. THIS WILL GRADUALLY INCREASE
PRECIPITATION CHANCES THURSDAY NIGHT INTO FRIDAY FROM WEST TO
EAST...AS THE SURFACE LOW MOVES INTO NORTHWEST MINNESOTA. THE CHANCE
POPS WILL CONTINUE INTO THIS WEEKEND AS THE WEAKENING SURFACE LOW
CONTINUES ITS EASTWARD TRACK. MODEL MUCAPE AND SHOWALTER VALUES
SLOWLY DIMINISH AS IT MOVES INTO THE AREA...SO WOULD EXPECT THUNDER
CHANCES TO BE LIMITED AND WILL MATCH WITH THE POPS FOR NOW. MODELS
DIFFER ON HOW QUICKLY THIS UPPER TROUGH AND SURFACE LOW WILL DEPART
THE UPPER GREAT LAKES REGION ON SUNDAY/MONDAY...SO WILL FOLLOW A
GENERAL CONSENSUS OF CHANCE/SLIGHT POPS SUNDAY DIMINISHING BY
MONDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 140 AM EDT TUE JUN 17 2014
A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REMAIN WELL TO THE
SOUTH WITH MAINLY JUST LIGHTER SHOWERS BRUSHING UPPER MICHIGAN AS A
DISTURBANCE EDGES TOWARD THE AREA OVERNIGHT. SINCE MAINLY JUST LIGHT
RAIN IS EXPECTED...CIGS SHOULD REMAIN VFR AT KIWD/KCMX/KSAW THOUGH
SOME HIGHER END MVFR CIGS ARE POSSIBLE AROUND SUNRISE AT KSAW.
CONFIDENCE THAT ANY HEAVY ENOUGH PCPN WILL DEVELOP TO LOWER CIGS
TOWARD IFR IS LOW. WITH DAYTIME HEATING/MIXING...EXPECT ALL
TERMINALS TO BE VFR BY LATE MORNING.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 358 PM EDT MON JUN 16 2014
WEAK PRES GRADIENT SHOULD KEEP WINDS MOSTLY UNDER 20KT THRU
TUE. HOWEVER...DEPENDING ON THE TRACK OF A CLUSTER OF SHRA/TSTMS
PASSING THRU WI AND AT LEAST PARTS OF UPPER MI LATE TONIGHT/TUE
MORNING...THERE MAY BE LOCALLY HIGHER WINDS FOR A TIME LATE
TONIGHT/TUE MORNING. FROM LATE TUE THRU FRI...LAKE SUPERIOR WILL
BECOME SITUATED BTWN A HUDSON BAY HIGH AND A LOW PRES TROF SLOWLY
ADVANCING ACROSS THE PLAINS. THIS WILL RESULT IN EASTERLY WINDS
LATER TUE THRU FRI. WHILE WINDS SHOULD GENERALLY BE UNDER
20KT...THIS TYPE OF PATTERN IS FAVORABLE FOR STRONGER WINDS OVER THE
WRN PART OF THE LAKE...ESPECIALLY TOWARD THE MN N SHORE DUE TO
COASTAL CONVERGENCE/FUNNELING. OTHERWISE...WINDS OVERALL COULD BE
STRONGER DEPENDING ON THE STRENGTH OF THE HIGH PRES AND LOW PRES.
WITH THE POTENTIAL FOR RAIN TONIGHT AND LINGERING HIGHER DEWPOINTS
OVER THE AREA INTO WED...LOOK FOR SOME PATCHY FOG TO REDEVELOP
ACROSS MUCH OF THE LAKE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...VOSS
LONG TERM...SRF
AVIATION...JLB
MARINE...VOSS
Hazardous weather outlook, Jun 16, 1:47 PM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT MON JUN 16 2014
MIZ001>007-009>014-084-085-171200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
347 PM EDT MON JUN 16 2014 /247 PM CDT MON JUN 16 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN UPPER MICHIGAN THIS
EVENING...AND ACROSS THE ENTIRE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST UPPER MICHIGAN
TUESDAY MORNING. THUNDERSTORMS WILL AGAIN BE POSSIBLE NEAR THE
WISCONSIN BORDER TUESDAY NIGHT THROUGH THURSDAY...AND ACROSS MUCH OF
UPPER MICHIGAN THURSDAY NIGHT THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-171200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
347 PM EDT MON JUN 16 2014 /247 PM CDT MON JUN 16 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER THE WEST HALF OF LAKE SUPERIOR
THIS EVENING...AND ACROSS THE ENTIRE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL REMAIN POSSIBLE OVER FAR EASTERN LAKE SUPERIOR
TUESDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY WESTERN
LAKE SUPERIOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THEN THE
ENTIRE LAKE FRIDAY THROUGH SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-171200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
347 PM EDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY MORNING...THEN AGAIN
TUESDAY NIGHT...AND THURSDAY THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
SRF
Strong Wind, Dickinson
- When
- June 17, 1:30 AM CST to 1:45 AM CST
- Where
- Dickinson forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
A spotter reported a 10-inch diameter birch tree and an 18-inch diameter maple tree snapped 12 miles east of Kingsford. Time of the report was based on peak wind gusts to 42 knots observed by the Iron Mountain ASOS.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525190.